“Mexican Oxy” is Cause of Overdose Situation
PRESS RELEASE | Nez Perce Tribe
Lapwai, Idaho- On the evening of May 18, 2020, Nez Perce Tribal Police Department (NPTPD) officers were dispatched to respond to reports of a potential overdose situation. Upon arrival, officers discovered two unconscious individuals. One of the individuals was not breathing and did not have a pulse. The other individual had labored breathing and at times would gasp for air. Narcan, a nasal spray that can help reverse the effects of an opioid overdose, including respiratory depression, was provided to both individuals. They were revived and transported to a local medical facility.
The drug of concern was a small blue pill, stamped with an “M” on one side and “30” on the other, nicknamed “Mexican oxy”. The two individuals had each consumed ½ of a single pill.
According to an article from AP News, “Mexican Oxy” is disguised as oxycodone. The drug, however, is actually fentanyl and comes in doses that range from low to lethal. According to the Centers for Disease Control and Prevention, fentanyl is now the drug involved in the most fatal overdoses in the United Sates. From 2016 to 2017, fentanyl accounted for some 28,000 overdose deaths.
Additionally, Customs and Border Protection data shows that most fentanyl smuggled from Mexico is only about 10% pure. According to the Drug Enforcement Administration, 27% of the tablets seized between January and March of 2019 contained potentially lethal doses of fentanyl. A lethal dose of fentanyl is estimated to be about two milligrams, but can vary based on an individual’s body size, tolerance, amount of previous usage and other factors.
“This is a dangerous drug that has arrived on the Nez Perce Reservation. We were fortunate that our officers reached the two individuals in time before anything worse occurred. There is no telling the ratio of fentanyl in a pill or how quickly this drug can take effect on a person. Using any drugs, but especially one like this, is a gamble with one’s life which can be lethal,” stated NPTPD Lieutenant, Dan Taylor.
See something? Say Something! NPTPD can be reached by calling Whitcom Dispatch Lapwai- (208)843-5214 Kamiah- (208)935-7777